Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Paducah, KY

May 7, 2003Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 7, 2003, 12:09 AM CDT for Calloway County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2003, 12:09 AM CDT (05:09 UTC)
Expired
May 7, 2003, 1:00 AM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Calloway County, KY

The radar

The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:16 PM CDT, 8 hours 53 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 6 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 11:18 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    CAIRO                     IL   TORNADO
05/06/03   ALEXANDER                      *** 2 INJ ***
                                          NUMEROUS TREES
                                          DOWN...HOUSE BLOWN
                                          OVER...4 PEOPLE TRAPPED
                                          WITH THE 2
                                          INJURIES...SEMI TRUCK
                                          FLIPPED OVER ON I-57 AT
                                          MILE MARKER 1 AT 1058 PM
Special weather statement, May 6, 11:32 PM CDT, 37 minutes before
ILZ090-091-094-KYZ001>003-005>017-020>022-070530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT TUE MAY 6 2003

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER WESTERN KENTUCKY...

AT 1130 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM SHAWNEETOWN TO GOLCONDA AND METROPOLIS
ILLINOIS...TO PADUCAH AND HICKMAN IN WESTERN KENTUCKY. MOVEMENT OF
THIS ACTIVITY WAS EAST AT 30 TO 40 MPH. AS THESE STORMS PROGRESS
ACROSS WESTERN KENTUCKY...THE MAIN THREAT WILL BE DAMAGING WIND. SOME
STORMS MAY ALSO PRODUCE LARGE HAIL...AND AN ISOLATED TORNADO REMAINS
POSSIBLE.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
INFORMATION.

TORNADO WATCH NUMBER 275 EXPIRES AT MIDNIGHT FOR ALL OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY. HOWEVER...THE SEVERE WEATHER THREAT MAY LINGER INTO THE
EARLY MORNING HOURS OVER WESTERN KENTUCKY.

PRESLEY
Local storm report, May 6, 11:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    EQUALITY                  IL   FUNNEL CLOUD
05/06/03   GALLATIN                       REPORTED BY ILLINOIS
                                          STATE POLICE
Local storm report, May 6, 11:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1NW MAYFIELD              KY   1.75 INCH HAIL
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          EM...

1145 PM    1E MAYFIELD               KY   FUNNEL CLOUD
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          DES...REPORTED AT HWY 131
                                          AND HWY 80
Local storm report, May 6, 11:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    1NW MAYFIELD              KY   1.75 INCH HAIL
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          EM...

1140 PM    1E MAYFIELD               KY   FUNNEL CLOUD
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          DES...REPORTED AT HWY 131
                                          AND HWY 80

...CORRECTED FOR TIME OF REPORT...
Local storm report, May 7, 12:06 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0956 PM    TICKS RIDGE               IL   TORNADO
05/06/03   PULASKI                        *** 1 DEAD ***
                                          REPORTED BY EOC...48 YEAR
                                          OLD MALE CRUSHED BY
                                          DEBRIS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:33 PM CDTTornado WarningPAHBallard42 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningPAHMcCracken42 min
May 6, 10:05 PM CDTTornado WarningPAHLivingston55 min
May 6, 10:45 PM CDTTornado WarningPAHCrittenden45 min
May 6, 10:51 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken54 min
May 6, 10:54 PM CDTTornado WarningPAHBallard51 min
May 6, 11:09 PM CDTTornado WarningPAHGraves, McCracken36 min
May 6, 11:16 PM CDTTornado WarningPAHUnion44 min
May 6, 11:21 PM CDTTornado WarningPAHLivingston39 min
May 6, 11:30 PM CDTSevere Thunderstorm WarningPAHFulton30 min
May 6, 11:36 PM CDTSevere Thunderstorm WarningPAHMarshall39 min
May 6, 11:47 PM CDTTornado WarningPAHMarshall28 min
May 6, 11:48 PM CDTTornado WarningPAHCaldwell, Crittenden27 min
May 6, 11:59 PM CDTTornado WarningPAHHenderson61 min
May 7, 12:03 AM CDTTornado WarningPAHLyon, Trigg42 min
May 7, 12:08 AM CDTTornado WarningPAHHopkins37 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningPAHWebster26 min
May 7, 12:53 AM CDTTornado WarningPAHDaviess52 min
May 7, 12:56 AM CDTFlash Flood WarningPAHUnion2 hr
May 6, 8:33 PM CDTTornado WarningPAHAlexander42 min
May 6, 8:45 PM CDTTornado WarningPAHJackson, Perry45 min
May 6, 8:55 PM CDTTornado WarningPAHPulaski, Union50 min
May 6, 9:12 PM CDTTornado WarningPAHAlexander13 min
May 6, 9:27 PM CDTSevere Thunderstorm WarningPAHJackson, Perry33 min
May 6, 9:28 PM CDTSevere Thunderstorm WarningPAHJohnson47 min
May 6, 9:37 PM CDTSevere Thunderstorm WarningPAHJefferson23 min
May 6, 9:39 PM CDTSevere Thunderstorm WarningPAHFranklin36 min
May 6, 9:42 PM CDTSevere Thunderstorm WarningPAHUnion48 min
May 6, 9:56 PM CDTFlash Flood WarningPAHPerry3 hr
May 6, 9:56 PM CDTSevere Thunderstorm WarningPAHPope49 min
May 6, 9:59 PM CDTSevere Thunderstorm WarningPAHJefferson31 min
May 6, 10:12 PM CDTTornado WarningPAHMassac8 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningPAHJohnson12 min
May 6, 10:20 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Union3 hr
May 6, 10:26 PM CDTTornado WarningPAHJohnson, Pulaski49 min
May 6, 10:31 PM CDTSevere Thunderstorm WarningPAHWayne29 min
May 6, 10:33 PM CDTSevere Thunderstorm WarningPAHUnion12 min
May 6, 10:36 PM CDTTornado WarningPAHMassac39 min
May 6, 10:59 PM CDTTornado WarningPAHPope46 min
May 6, 11:08 PM CDTSevere Thunderstorm WarningPAHMassac37 min
May 6, 11:40 PM CDTFlash Flood WarningPAHJohnson, Massac, Pope4 hr
May 6, 7:44 PM CDTSevere Thunderstorm WarningPAHBollinger46 min
May 6, 8:08 PM CDTTornado WarningPAHBollinger22 min
May 6, 8:16 PM CDTSevere Thunderstorm WarningPAHCape Girardeau44 min
May 6, 8:16 PM CDTTornado WarningPAHPerry44 min
May 6, 8:21 PM CDTTornado WarningPAHCape Girardeau39 min
May 6, 8:26 PM CDTTornado WarningPAHBollinger34 min
May 6, 8:56 PM CDTTornado WarningPAHCape Girardeau19 min
May 6, 8:58 PM CDTTornado WarningPAHPerry32 min
May 6, 9:03 PM CDTSevere Thunderstorm WarningPAHWayne42 min
May 6, 9:44 PM CDTSevere Thunderstorm WarningPAHBollinger31 min
May 6, 10:02 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningPAHScott51 min
May 6, 10:24 PM CDTTornado WarningPAHScott36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.